Alert archive / Utah / Flash Flood Watches in 2008

Flash Flood Watch 13, NWS Salt Lake City, UT

August 9, 2008

NWS Salt Lake City, UT issued this flash flood watch at Aug 9, 2008, 9:37 AM MDT. It took effect at Aug 9, 2008, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2008, 9:37 AM MDT (15:37 UTC)
In effect from
Aug 9, 2008, 12:00 PM MDT
Expired
Aug 9, 2008, 7:30 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KSLC 091537
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
937 AM MDT SAT AUG 9 2008

UTZ010>013-020-021-517-518-100300-
/O.NEW.KSLC.FF.A.0013.080809T1800Z-080810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
937 AM MDT SAT AUG 9 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...NORTHERN 
  UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL UTAH...CASTLE COUNTRY...CENTRAL 
  MOUNTAINS...SAN RAFAEL SWELL AND WASATCH PLATEAU/BOOK CLIFFS. 
  IN NORTHERN UTAH...WESTERN UINTA BASIN. IN SOUTHERN UTAH...
  GLEN CANYON RECREATION AREA/LAKE POWELL AND SOUTH CENTRAL 
  UTAH. IN SOUTHWEST UTAH...SOUTHERN MOUNTAINS.

* UNTIL 9 PM MDT THIS EVENING

* A VERY MOIST AIRMASS REMAINS IN PLACE TODAY ACROSS SOUTHERN AND
  EASTERN UTAH. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL
  DEVELOP THIS AFTERNOON AND EVENING ACROSS THE WATCH AREA. THESE
  SHOWERS AND THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAINFALL.

* HEAVY RUNOFF FROM THUNDERSTORM RAINS COULD CAUSE FLASH FLOODING
  OF NORMALLY DRY WASHES AND SMALL STREAMS...EVEN QUITE A DISTANCE
  FROM THE STORM. SLOT CANYONS AND NARROW DRAINAGES SHOULD BE
  AVOIDED IN THE WATCH AREA TODAY.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
000 
WGUS65 KSLC 100130
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT SAT AUG 9 2008

UTZ010>013-020-021-517-518-100230-
/O.CAN.KSLC.FF.A.0013.000000T0000Z-080810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
730 PM MDT SAT AUG 9 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN
UTAH HAS BEEN CANCELLED. ISOLATED SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS CENTRAL AND SOUTHERN UTAH THROUGH THE REMAINDER OF
THE EVENING HOURS...HOWEVER THE THREAT FOR WIDESPREAD HEAVY
RAINFALL HAS DIMINISHED.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 9, 5:20 AM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 9, 5:20 AM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 AM MDT SAT AUG 9 2008

.SYNOPSIS...A GRADUAL DRYING TREND WILL DEVELOP TODAY AND CONTINUE
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...DRIER AIR IS BEGINNING TO EDGE INTO THE WESTERN
PORTION OF THE FORECAST AREA THIS MORNING AS THE FLOW ALOFT VEERS A
BIT AHEAD OF THE SHORT WAVE TROF ALONG THE W COAST. A LOBE OF THIS
TROF SWINGS THRU THE PACNW STATES AND INTO THE NRN ROCKIES TODAY
WITH A WEAK COUPLED JET DEVELOPING OVER NRN UT AND THE FLOW
CONTINUING TO VEER TO MORE WESTERLY. THIS WILL BRING THE DRIER AIR
TO OUR WEST INTO THE AREA BUT THE PROCESS WILL TAKE A COUPLE OF DAYS
BEFORE WE DRY OUT...AND LATER IN THE EAST THAN THE WEST.

HAVE HELD OFF ON ANY FLOOD WATCHES TODAY DUE TO THE BEGINNING OF
THIS DRYING BUT ISOLATED HEAVY RAIN IS STILL POSSIBLE OVER THE
EASTERN ZONES. WITH THE INCREASED UPPER SUPPORT AND SUFFICIENT
RESIDUAL MOISTURE...ISOLATED STRONG STORMS ARE POSSIBLE OVER THE
NORTHWEST.

CONVECTION COULD LINGER THROUGH THE NIGHT AS THE MAIN PORTION OF THE
WEST COAST UPPER TROF MOVES INLAND AND KEEPS WEAK DYNAMIC SUPPORT
GOING OVER NRN UT. THIS CONTINUES INTO SUN AFTERNOON BEFORE THE TROF
AXIS PASSES AND SUBSIDENCE DEVELOPS BUT THE CONTINUED DRYING WILL
MAKE ANY CONVECTION SUNDAY HIGH BASED AND MICROBURST PRONE.

ISOLATED CELLS ARE POSSIBLE OVER THE MTS MON AND TUE UNDER THE
GENERALLY DRY WESTERLY FLOW THEN A WEAK FLOW PATTERN DEVELOPS WED
AND MOISTURE BEGINS TO SPREAD BACK INTO THE SOUTH. BOTH GFS AND EC
MODELS HAVE BEEN FLAKY FROM RUN TO RUN ON WHERE THE RIDGE AND TROF
FEATURES ARE IN THIS WEAK FLOW PATTERN SO CONFIDENCE IS LOW BEYOND
ABOUT DAY 3 OR TUE.

&&

.AVIATION...SOUTHERLY WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH
THE MORNING HOURS BEFORE SHIFTING TO THE NORTHWEST AROUND 19-21Z.
HOWEVER...THERE IS A 10 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
THIS MORNING...WHICH COULD BRING ERRATIC WINDS TO THE TERMINAL. THE
CHANCE OF THUNDERSTORMS WILL INCREASE TO 30 PERCENT BY THE
AFTERNOON. OTHERWISE...PREVAILING VFR CONDITIONS ARE EXPECTED...BUT
THERE IS A 10 PERCENT CHANCE OF BRIEF CIGS BELOW 6000FT AGL IN THE
HEAVIER SHOWERS.

&&

.FIRE WEATHER...THE AIRMASS WILL BE SLIGHTLY DRIER OVER THE FIRE
DISTRICT TODAY...BUT NOT DRY ENOUGH TO KEEP WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS FROM DEVELOPING ACROSS THE FIRE DISTRICT
AGAIN. MOST THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WETTING
RAIN...AND HUMIDITIES WILL REMAIN ABOVE CRITICAL OVER MOST AREAS.
THE AIRMASS WILL CONTINUE TO DRY THROUGH THE EARLY PART OF NEXT
WEEK...WITH ONLY ISOLATED TERRAIN-BASED THUNDERSTORMS BY MONDAY AND
TUESDAY. HUMIDITIES WILL LOWER AS A RESULT...BUT WINDS ARE GENERALLY
EXPECTED TO BE LIGHT. MOISTURE WILL THEN SLOWLY INCREASE OVER THE
AREA AGAIN FOR THE LATTER PART OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 9, 6:09 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT SAT AUG 9 2008

UTZ001>016-019>021-517-518-WYZ021-101000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE REMAINS IN PLACE ACROSS THE EASTERN PORTIONS OF THE
OUTLOOK AREA TODAY WITH DRIER AIR BEGINNING TO SPREAD INTO THE
WEST. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MOST
OF THE AREA BUT THE THREAT OF HEAVY RAIN WILL BE MORE ISOLATED AND
LIMITED TO THE EAST.

THUNDERSTORMS OVER THE NORTHWEST HAVE THE POTENTIAL TO BECOME
STRONG WITH HAIL AND GUSTY WINDS POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING BUT ISOLATED
STORMS COULD CONTINUE OVER THE NORTH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIRMASS ACROSS THE OUTLOOK AREA ON SUNDAY WILL BE DRIER AND
ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NORTHERN AND
EASTERN VALLEYS WHILE STORMS WILL BE SCATTERED OVER THE
MOUNTAINS.

THUNDERSTORM ACTIVITY WILL BE LIMITED TO ISOLATED SMALL STORMS
OVER THE MOUNTAINS BY MONDAY AFTERNOON WITH SIMILAR DRY CONDITIONS
TUESDAY.

MOISTURE MAY START TO SPREAD BACK INTO SOUTHERN UTAH ON WEDNESDAY
AND CREEP NORTH INTO CENTRAL UTAH THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:16 PM MDTAreal Flood AdvisorySLCUtah, Wasatch3 hr

Nearby

Flash Flood Watches in Utah, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.